Louisiana, 2009

Flood in Louisiana, December 12, 2009

December 12, 2009 · NWS LCH · 1 event in 1 county or zone

Showers and thunderstorms developing in the Gulf of Mexico during the morning hours spread across southeastern St. Mary Parish throughout the afternoon before ending during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Showers and thunderstorms developing in the Gulf of Mexico during the morning hours spread across southeastern St. Mary Parish throughout the afternoon before ending during the evening. Very heavy rainfall from this activity resulted in widespread flooding across Bayou Vista, Berwick, and Morgan City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 12, 10:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 12, 10:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1041 AM CST SAT DEC 12 2009

.DISCUSSION...

RETAINED FLASH FLOOD WATCH FOR SOUTH CENTRAL LOUISIANA...BUT
REMOVED MENTION OF WATCH OVER CENTRAL LOUISIANA.

ALSO...ADDED JEFFERSON COUNTY TO THE COASTAL FLOOD STATEMENT.

FINALLY EXTENDED THE SMALL CRAFT ADVISORY BY A FEW HOURS...MAINLY
TO ALLOW SEAS TO SUBSIDE.

OTHERWISE THE FORECAST PACKAGE IS ON TARGET.

&&

.PREV DISCUSSION... /ISSUED 626 AM CST SAT DEC 12 2009/

DISCUSSION...
12Z TAF PACKAGE.

AVIATION...
MESSY DAY FOR FLYING AS THE AREA WILL BE PLAGUED BY LOW CLOUDS AND
VISIBILITY RESTRICTIONS. BULK OF RAINFALL HAS SHIFTED NORTH OF THE
COASTAL TERMINALS ALONG AND NORTH OF THE RETREATING 850MB FRONT.
THE SURFACE WARM FRONT REMAINS OVER THE GULF OF MEXICO...THOUGH
THIS TOO IS FORECAST TO MOVE INLAND LATER TODAY. IN THE
MEANTIME...ISENTROPIC LIFT WILL CONTINUE TO PROMOTE LOW CLOUDS AND
ISOLATED TO SCATTERED SHOWERS...WITH THUNDER COMING INTO THE MIX
AS THE SURFACE LOW AND ASSOCIATED WARM FRONT LIFTS NORTH INTO THE
AREA THIS AFTERNOON AND EVENING. COLD FRONT WILL HAVE PUSHED EAST
OF THE AREA BY MIDNIGHT...BUT FORECAST MODELS CONTINUE TO SHOW
CONSIDERABLE LOW LEVEL MOISTURE EVEN WITH THE LIGHT WESTERLY
WINDS. THUS...LOW CLOUDS AND RESTRICTIONS TO VISIBILITY WILL
CONTINUE.

PREV DISCUSSION... /ISSUED 446 AM CST SAT DEC 12 2009/

DISCUSSION...
DISTURBANCES MOVING THROUGH THE UPPER LEVEL SOUTHWEST FLOW CONTINUED TO
TAP THE RICH MOISTURE OVERRIDING THE COOLER AIR AT THE SURFACE. LIGHT TO
MODERATE RAINFALL FELL OVER THE ENTIRE AREA LAST NIGHT. A BREAK IN THE
RAIN WAS INDICATED ON RADAR ALONG THE COASTAL AREAS AS THE FIRST WAVE OF
ENERGY BEGINS TO EXITS THE AREA.

A SURFACE LOW IN THE GULF OF MEXICO SOUTHEAST OF CORPUS CHRISTI WILL
CONTINUE TO MIGRATE UP THE COAST THIS MORNING AND MAKE ITS WAY TO BEAUMONT
AND LAKE CHARLES REGION BY EVENING. THE APPROACHING WARM FRONT AND RICH GULF
LOW LEVEL MOISTURE WILL LIKELY REIGNITE SHOWERS AND THUNDERSTORMS TODAY. A
FLASH FLOOD WATCH REMAINS IN EFFECT OVER THE FAR EASTERN AREAS WHERE LOWER
FLASH FLOOD GUIDANCE VALUES AND ADDITIONAL HEAVY RAINS MAY DEVELOP THIS
AFTERNOON. OVERNIGHT RAINS OF 1 TO 2.25 INCHES WAS GENERALLY IN THE RANGE OF
WHAT WAS EXPECTED...HOWEVER THE AFFECTED AREA WAS LESS THAN EXPECTED. WILL
MONITOR OVER THE NEXT FEW HOURS WHETHER THE WATCH WILL BE CANCELLED.

AS THE SURFACE LOW MOVES INTO SOUTHWEST LOUISIANA...DRIER AIR AND COOLER
CONDITIONS WILL BEGIN WORKING IN FROM THE WEST ON THE BACKSIDE OF THE SURFACE
LOW. RAINS WILL END OVERNIGHT FROM WEST TO EAST. SOUTHERLY FLOW WILL RETURN
SUNDAY EVENING AS A STRONG SURFACE LOW DEVELOPS EAST OF THE ROCKIES IN RESPONSE
TO A FAST MOVING UPPER LEVEL SHORT WAVE. RAINS REDEVELOP MONDAY INTO TUESDAY
AS THE NEXT FRONT MIGRATES SOUTH AND PUSHES THROUGH OUR AREA ON TUESDAY.

HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY THROUGH FRIDAY PROVIDING FOR
COOLER AND DRIER CONDITIONS.

MARINE...SMALL CRAFT ADVISORY CONDITIONS THIS MORNING AS A TIGHT PRESSURE GRADIENT
CONTINUES DUE TO AN APPROACHING SURFACE LOW OVER THE NORTHWEST GULF OF MEXICO AND
SURFACE HIGH OVER THE SOUTHEAST UNITED STATES. THE PRESSURE GRADIENT WILL WEAKEN
THIS AFTERNOON ALLOWING FOR THE SMALL CRAFT ADVISORY TO BE TAKEN DOWN. SOUTHERLY
FLOW WILL RETURN ON SUNDAY AND THEREFORE WE WILL NEED TO BE THINKING ABOUT SEA FOG
SETTING UP FOR SUNDAY NIGHT INTO TUESDAY AHEAD OF THE NEXT FRONTAL SYSTEM. AS THE NEXT
FRONT COMES IN ON TUESDAY...WILL LIKELY NEED SMALL CRAFT ADVISORY FOR TUESDAY NIGHT
THROUGH THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  57  70  58  74 /  70  20  10  10  40
KBPT  62  55  73  58  74 /  70  20  10  10  40
KAEX  56  51  67  52  72 /  80  20  10  10  40
KLFT  64  56  72  58  75 /  80  20  10  10  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: IBERIA...LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...
     ST. MARY...UPPER ST. MARTIN.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Dec 12, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
401 AM CST SAT DEC 12 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-131015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
401 AM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COMBINATION OF HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES AND
AN APPROACHING SURFACE LOW OVER THE NORTHWEST GULF OF MEXICO...WILL
RESULT IN STRONG EAST TO SOUTHEAST WINDS OVER THE COASTAL WATERS
THIS MORNING. SMALL CRAFT SHOULD STAY IN PORT THIS MORNING. WINDS
AND SEAS ARE EXPECTED TO DIMINISH DURING THE AFTERNOON.

DISTURBANCES IN THE SOUTHWEST FLOW ALOFT WILL HELP TO ENHANCE
SHOWERS AND THUNDERSTORMS TODAY AS THE WARM FRONTAL BOUNDARY
APPROACHES THE COAST. RAINFALL MAY BE HEAVY AT TIMES...ESPECIALLY OVER
THE EASTERN AREAS OF SOUTH CENTRAL LOUISIANA.

RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1 TO 2 INCHES...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

THE STRONG EAST WINDS WILL ALSO CAUSE SOME WATER PILING ALONG THE
COAST CAUSING TIDES TO BE ONE TO TWO FEET ABOVE ASTRONOMICAL
PREDICTED VALUES. THE ABOVE NORMAL TIDES...ALONG WITH WAVE
ACTION...MAY CAUSE SOME VERY MINOR NUISANCE COASTAL FLOODING
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS THE REGION EARLY TUESDAY. SHOWERS
WILL DEVELOP AHEAD OF THIS COLD FRONT. BEHIND THE FRONT...COLD
CONDITIONS WITH BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Mary

When
December 12, 12:00 PM CST to 6:00 PM CST
Where
St. Mary County, 2.27 mi NNW of Glenwild to 3.15 mi WSW of Lagonda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
29.750, -91.267

Morgan City Daily Review reported widespread street flooding across Bayou Vista, Berwick, and Morgan City. Several streets were completely impassible and closed to traffic by police, including Southeast Boulevard n Bayou Vista. The U.S. Army Corps of Engineers' rain gauge at Berwick Locks measured a total of 4.10 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208738.